Georgia, 2020

Damaging Winds in Georgia, August 6 to 7, 2020

August 6 to 7, 2020 · NWS FFC · 10 events in 10 counties and zones

S. finally began to weaken over the region, however ample moisture and strong daytime heating resulted in moderate instability and scattered strong to severe thunderstorms each afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$113,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep, persistent upper trough over the eastern U.S. finally began to weaken over the region, however ample moisture and strong daytime heating resulted in moderate instability and scattered strong to severe thunderstorms each afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 6, 6:35 AM EST, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 6, 6:35 AM EST, 4 hours 29 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Peachtree City GA
735 AM EDT Thu Aug 6 2020

.SHORT TERM /Today through Friday/...

An upper longwave trough from the Great Lakes into the southeast
states will persist through the period. The forecast area will stay
in a moist southwesterly flow. There is some hint of a weak short
wave in satellite images that should move across the TN Valley
today. Have kept pops in the chance category through the afternoon
with the better chance pops generally across the north. With the
diurnal effects also...convection could last well into the upcoming
evening. A few strong to isolated severe storm are possible.

No big changes for Friday. The longwave trough pushes a bit to the
east. However GA remains in a weak area between the upper ridges.
This will again allow showers and thunderstorms in the afternoon and
evening. Heat Index values are forecast to remain below advisory
criteria today and Friday...ranging from 100 to 103 with some
isolated values of 105.

41

.LONG TERM /Friday Night through Wednesday/...

As the extended period begins, the higher-amplitude upper level
pattern will begin flattening out and nearly zonal flow aloft will
be setting up at the upper levels. Slightly drier air is expected to
build in across north Georgia as a surface high pressure system
moves slowly eastward through the Ohio Valley on Saturday and
Sunday. Meanwhile, a weak frontal boundary will remain stalled
across south-central Georgia through, and will serve as a moisture
gradient with higher dewpoints and precipitable water values to the
south and relatively lower values to the north. The surface boundary
will also provide a focus for relatively higher rain chances across
central Georgia through the weekend.

The surface boundary is expected to gradually retreat northward
during the early parts of next week before dissipating, which will
allow for dewpoints in the mid 70s and precipitable water values in
the 1.75" to 2" range to spread back into north Georgia. With more
available moisture, PoPs should increase accordingly during the
early parts of next week, with high-end chance PoPs forecast across
the area during peak heating hours each afternoon. Temperatures
through the period will range from about 3-6 degrees above
climatological normals for this time of the year. With the exception
of the higher elevations in northeast Georgia (which will be
cooler), highs are expected to be in the low to mid 90s and lows are
expected to be mainly in the low 70s. These afternoon highs combined
with humid conditions will produce heat indices in the 100-105
degree range across central Georgia each afternoon.

King

&&

.AVIATION...
12Z Update...Mainly VFR through the period. SCT/BKN012-015
should persist through 14z. Otherwise today should have a cumulus
field 4-6 kft. SHRA/TSRA chances mainly this afternoon and
lingering into the evening. Variable to light east winds until
going to light southwest this afternoon.

//ATL Confidence...12Z Update...Medium to high on all elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          93  70  93  70 /  50  40  30  20
Atlanta         91  72  93  71 /  40  30  30  10
Blairsville     85  64  85  63 /  50  40  40  10
Cartersville    92  70  93  69 /  40  30  20   5
Columbus        97  73  97  73 /  30  30  30  10
Gainesville     89  69  91  69 /  40  40  30  20
Macon           97  72  96  72 /  40  30  30  20
Rome            91  68  94  68 /  40  30  20   5
Peachtree City  94  71  93  71 /  40  30  30  10
Vidalia         96  74  95  75 /  50  40  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....King
AVIATION...41
Hazardous weather outlook, Aug 6, 9:10 AM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1010 AM EDT Thu Aug 6 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1010 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across north and central
Georgia this afternoon and evening, mainly between 3 PM and 9 PM.
A few storms may become strong to briefly severe. Damaging wind
gusts, frequent lightning, and locally heavy rainfall will be
possible with any severe storms that occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered thunderstorms are possible each day from Friday through
Wednesday, mainly in the afternoon and evening hours. A few
storms each day could become strong to briefly severe, capable of
producing damaging wind gusts, frequent lightning, and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The Northeast Alabama radar (KHTX), 156 km away, was scanning. The volume nearest the first event began at 15:52 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fannin

When
August 6, 11:04 AM EST to 11:10 AM EST
Where
Fannin County, 0.55 mi S of Kingtown
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.962, -84.371

The public reported a pine tree blown down on Spring Hill Circle just off of Highway 5.

Thunderstorm Wind, Chattooga

When
August 6, 2:03 PM EST to 2:30 PM EST
Where
Chattooga County, 0.64 mi NE of Alpine to 0.72 mi N of Trion
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.456, -85.492

The Chattooga County Emergency Manager reported trees and power lines blown down across the county from just south of Menlo near the intersection of Highway 337 and Oak Hill Road to the west side of Trion on Tate Road, India Drive and Back Penn Road. A home on India Drive had minor damage to its roof.

Thunderstorm Wind, Murray

When
August 6, 3:03 PM EST to 3:10 PM EST
Where
Murray County, 3.88 mi NNW of Holley
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.699, -84.854

The Murray County 911 center reported a tree blown down along Davenport Road.

Thunderstorm Wind, Cherokee

When
August 6, 4:55 PM EST to 5:25 PM EST
Where
Cherokee County, 1.17 mi NNW of Sutallee to 0.45 mi SSE of Buffington
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.235, -84.630

The Cherokee County Emergency Manager reported numerous trees blown down from northwest of Sutallee to Holly Springs and Canton. The most concentrated damage was along Bells Ferry Road between Sixes Road and Butterworth Road.

Thunderstorm Wind, Taliaferro

When
August 6, 8:03 PM EST to 8:13 PM EST
Where
Taliaferro County, 3.6 mi SSW of Sharon
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.505, -82.832

The Taliaferro County 911 center reported a tree blown down on I-20 eastbound near mile marker 152.5.

Thunderstorm Wind, Emanuel

When
August 7, 4:40 PM EST to 4:50 PM EST
Where
Emanuel County, 2.11 mi E of Twin City
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.574, -82.134

The Emanuel County 911 center reported a tree blown down near the intersection of George L. Smith State Park Road and Beagle Road.

Thunderstorm Wind, Morgan

When
August 7, 5:31 PM EST to 6:05 PM EST
Where
Morgan County, 5.11 mi WSW of Parks Mill to 1.17 mi SSE of Swords
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
33.473, -83.362

The Morgan County 911 center reported trees blown down across the southeastern portion of the county from around the intersection of Kingston Road and Cochran Road to I-20 east of Buckhead.

Thunderstorm Wind, Bartow

When
August 7, 7:05 PM EST to 7:30 PM EST
Where
Bartow County, 0.64 mi N of Allatoona to 1.79 mi NE of Allatoona
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.109, -84.721

The Bartow County Emergency Manager reported trees and power lines blown down in the Allatoona Beach area on Lake Allatoona and damage to boat docks at Glade Marina.

Thunderstorm Wind, Barrow

When
August 7, 7:06 PM EST to 7:16 PM EST
Where
Barrow County, 1.15 mi E of Statham
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.970, -83.580

The public reported a tree blown down across a driveway on Providence Circle.

Thunderstorm Wind, Fulton

When
August 7, 8:18 PM EST to 8:28 PM EST
Where
Fulton County, 2.39 mi SW of Alpharetta
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.042, -84.324

The public reported trees blown down near the intersection of Mansell Road and Westside Parkway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916400, 916403, 916404, 916408, 916409, 916411, 916412, 916413, 916414, 916415.